Migraines & Headaches Community
Morphine v.s. Demerol for pain
About This Community:

This forum is for questions and support regarding migraine and headache issues such as: abdominal migraines, headaches caused by allergies, cluster headaches, headaches, headaches in children, migraine headaches, sinus headaches, tension headaches, visual disturbances.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Morphine v.s. Demerol for pain

Hi - Im hoping you can help me, I suffer from severe migraines, partially due to genetics, but also pain as I have very severe osteoporosis, so I often break bones, especially digits. I however do not go to the hospital for this anymore, and try to correct the break at home.

My doctor has me on Fiorinal C1/2 for migraines, and put me on Morphine for severe migraines and severe pain. I have often had to go to the hospital for the migraines, and they give me a shot of what I thought was Morphine in the butt, and after about 1/2 hr it was gone.

This last experience, the Morphine did not work, and I ended up taking a bunch of Fiorinal instead. When I spoke to my local hospital, they said they dont give Morphine for migraines but Demerol?  Im not sure now if I have gotten the wrong prescription from my doctor? What is the difference between the two?  The Morphine does nothing for me, and I take (when necessary), 5mg 2-3 tabs twice daily. Maybe I should be taking more?

Any input you can provide would be greatly appreciated.

Thank you
Related Discussions
2 Comments Post a Comment
Blank
768044_tn?1294227036
Hi there,

Demerol and morphine are two different medications. So, they act differently since they are not the same medication. They are both opiates, which is maybe why your doctor thought the morphine would work for your migraines. Opiates are usually controlled substances and therefor difficult to prescribe in most areas, but sometimes some opiates are easier to prescribe than others in some situations. It is possible that where you live, it is easier for your doctor to prescribe you morphine than it is to prescribe you demerol. Or, maybe your doctor thought that morphine would have less side effects, or maybe thought that morphine had a lower dependency profile. But, these are all just guesses... you would have to ask your family doctor. It is also possible that there was a miscommunication and your doctor thought you recieved morphine in the hospital, and since he thought that had worked for you, that is why he prescribed it, when in fact it was demerol that you had recieved. But, again, that is just a guess. You will need to make an appointment with your doctor to let him know that it was actually demerol that they gave you in the hospital and that the morphine did not work for your pain.

My neurologist told me that opiates in general do not work for migraine pain for many people. But, some opiates do work for my migraine pain. I have never been given demerol before though. Morphine, personally, makes my migraine pain worse because it aggravates all of the nausea symptoms. Morphine tends to have a very high side-effect profile in terms of stomach upset and nausea... and, when it comes to migraines... well, you know how it is. But, for some people, this is not a problem and they do not react this way to morphine at all and can take morphine without feel nausea what so ever. Our chemical make ups are all different and we all have different reactions to medications... some of us will have side effects, some of us will have allergies, and some of us will have the exact good reactions to the medication that the doctors want us to have. But, we must talk to our doctors and let them know what our reactions are so that they can work with us to prescribe the right medications.

The opiate that I use for my severe migraine pain (I use it only for the most severe migraine pain) is called hydromorphone... again, different from morphine or what you were given in the hospital. It is what they have always given me in the hospital because I cannot tolerate morphine and it works very well for me. But, different hospitals use different medications and different doctors like to prescribe different medications and different patients can tolerate different medications... it is all very personal and really up to the hosptial or doctor treating the individual patient. There are so many different types of opiates out there, and they are all extremely different and work differently on the body and have different side-effect profiles and different dependency profiles. Hydromorphone, the opiate that I take for my severe migraine pain for example, has a much lower side effect profile and dependency profile than morphine from what I have read.

As for the medication you are asking about though...well, I don't know much about it since I have never taken it... but, from what I have read about it just now... it seems to have a lower dependency profile than morphine... but, it appears that morphine may be safer in terms of it's toxicity profile, but I cannot say for sure, but this is possibly why your doctor prescribed you morphine instead, you should ask your doctor. It also appears that you cannot mix Demerol with a lot of other medications or alcohol at all, and it appears to be safer to mix morphine with some of these things (that doesn't mean you should! it can still be dangerous!)... so again, that may be why your doctor prescribed it to you instead... but you would have to ask your doctor. Also, there appears to be some medical conditions where you cannot take demerol at all, such as asthma, or if you have kidney problems, or if you've had seizures in the past... and, well, I know that you can take some other types of opiates, I don't know about morphine, but I know that you can take hydromorphone if you have some types of asthma at least because I know someone that takes hydromorphone who has asthma and that is a type of opiate.... so... yeah. Maybe these are all reasons why your doctor prescribed morphine instead of Demerol.

You see, it CAN be safe if they give you demerol once at the hospital in an emergency situation if the doctors decide that it is worth the risk if they have all the equipment around to counteract the bad things that might happen after they give it to you... but, your family doctor, well, that is a different story, because your family doctor is prescribing you something that you will be taking at home where there isn't an emergency crew to rescue you if something goes wrong... so, it's a little different prescribing you something that might be risky. So. It could have been a typo... or, it could have been on purpose. But, the only way to know is to ask your family doctor.

The good news though, if your family doctor DID prescribe you the morphine on purpose because he did NOT want to prescribe you the demerol... is that if the morphine isn't working, there are still a lot of OTHER types of opiates out there that have lower side-effect profiles than demerol and lower dependency profiles than morphine... so, talk to your doctor. You will find a pain management solution that works for you with the help of your doctor. Good luck! :) Keep us posted! :)
Blank
1052851_tn?1307744760
Thanks so much for the info.  I started taking the morphine on Monday rather than the Fiorinal because of a migraine, and I became violently ill, as you can tell from my trackers, I was vomitting for 2 days, not realizing it was the morphine.

I was the one who requested the morphine, as previously I was on Oxy IR and it made my migraines worse as did Tyl #3, and I have a sensitive stomach, all I could remember was when I did go to the hospital it was either morphine or demerol they shot in my butt, and I could lie down for half an hour and feel better - I guess I picked the wrong one. I am seeing my dr tomorrow and I will see if she will change it.

I was also wondering if my recent botox injections caused the sickness, however, I have had them more than 5 times before with no problem, but reading what you wrote it is now making sense.

I will also look into the hydromorphone and see if maybe that would help out. My medicine cabinet looks like a pharmacy, but its all trial and error.

Will let you know how it goes, thanks again so much. :-)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Migraines & Headaches Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
Avatar_m_tn
Blank
Ball123
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
Avatar_f_tn
Blank
Invida
MI
7530528_tn?1405298278
Blank
AKC_75
TX
Avatar_n_tn
Blank
summerluvr